Arkansas, 2018

Drought in Arkansas, August 1, 2018

August 1, 2018 · NWS SHV · 3 events in 3 counties and zones

Severe (D2) drought conditions continued into the first day of August across much of Sevier, Howard, and Hempstead Counties in Southwest Arkansas, although a couple of thunderstorm complexes that developed over much of Oklahoma spread east across the northern sections of Southwest Arkansas on July 30th, producing widespread rainfall amounts of one to two inches across these areas. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued into the first day of August across much of Sevier, Howard, and Hempstead Counties in Southwest Arkansas, although a couple of thunderstorm complexes that developed over much of Oklahoma spread east across the northern sections of Southwest Arkansas on July 30th, producing widespread rainfall amounts of one to two inches across these areas. This resulted in a one category improvement to moderate (D1) drought across the northern sections of Southwest Arkansas in the August 2nd issuance of the U.S. Drought Monitor, with the drought eliminated all-together by the middle part of the month as additional heavy rains fell across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 11:06 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 31, 11:06 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1206 AM CDT Wed Aug 1 2018

.UPDATE...
To Aviation and to keep slight chance for a few zones until 09Z.

.AVIATION...
For the ArkLaTex, fropa still working past KLFK/KMLU attm with
still a few remaining showers E of KELD and near KIER moving
S/SW. SFC winds will keep N/NE this cycle generally less than
10KT. Aloft climb winds are NW and WSW for flight levels 20-40KT.
There will likely be some patchy BR around daybreak at a few
sites with freshly wet soil. Otherwise, a Chamber of Commerce
start to the new month with dry weather becoming hot once again.
/24/

&&

.SHORT TERM...
Looks like a few cells wish to continue milling around in
Natchitoches parish and entering Union County once again. Fog
kicks in after 09Z. /24/

&&

.PREV DISCUSSION... /issued 1104 PM CDT Tue Jul 31 2018/

UPDATE...
To expand patchy fog area for the early morning hours.

SHORT TERM...
Radar is finally showing a light at the end of the tunnel on the
persist cluster of thunderstorms down the highway 167 corridor as
the gust front has pushed out away from the convection. Just an
arc of showers left, but we will watch it for a bit longer. The
point and click forecast is up to date, but will hold off on the
zones a bit longer with the active grid with pop/wx is good until
06Z. We may well clean the slate before midnight and reissue with
out any evening or weather wording other than the patchy fog for
the remaining overnight. We did have quite a bit of rain in deep
East TX and have gone with adjacent offices to cover fog potential
until around 8 o clock in the morning. /24/

PREV DISCUSSION... /issued 746 PM CDT Tue Jul 31 2018/

UPDATE...
To change weather type back to Thunderstorms 00-06Z timeframe.

SHORT TERM...
Well, we are likely to diminish soon after sundown thunderwise,
but still looking good on Sat/Rad and even just a look out the
window to the ENE near Grambling and Farmerville with some little
anvils. Others showers are still right ahead of the front from
Sabine to Grant and LaSalle parishes. No other changes at this
time. /24/

PREV DISCUSSION... /issued 350 PM CDT Tue Jul 31 2018/

SHORT TERM...
Upper low has moved ne into Illinois, cold front wrapping south of
I-20 in ne TX, and prefrontal trough has pushed convection mostly
south of cwa as very dry mid lvl air has entrained behind this
trough. Have left in low pops into evening south of I-30 as base
of upper trough associated with the retreating upper low passing
thru area. Temps will fall quickly where dewpoints into the 50s
have moved into ne TX and post frontal cumulus will vaporize
quickly with setting sun. With the front movg very slowly across
remainder of area overnight, expect a variation of overnight lows.
Patchy fog expected across eastern portions of area where clouds
held temps down and dewpoints have not begun to fall. Radiation
cooling with damp ground in places once clouds diminish later this
eveing. Highs tomorrow either side of 90 degrees but virtually no
additional heat index with the low humidity./07/

LONG TERM.../Thursday through Tuesday/

A weak upper level trough will remain nearly stationary Thursday and
Friday across the Mid and Lower MS Valley, but despite the presence
of this feature over these areas through late week, sfc ridging will
maintain a light NNErly and dry low level flow which will keep the
Gulf (and hence low level moisture) cut off and the Ern and Srn
sections of Ncntrl LA dry. The GFS does hint at a weak inverted low
level trough developing Friday over the Lower MS Valley which may
migrate W into NE LA by afternoon, and may focus very isolated
afternoon convection over NE LA which may drift into the extreme Ern
sections of Ncntrl LA. The aforementioned upper level trough remains
progged to drift back W as a shear axis Saturday in response to the
building upper ridge that will begin expanding W across the SE U.S.
from the Wrn Atlantic, with a return of Srly low level winds and low
level moisture resulting in a greater expansion of isolated
convection developing over much of the region. Convection may be
more widely sct over the Srn and Ern zones Saturday and thus have
expanded low chance pops for these areas. Otherwise, isolated mainly
afternoon convection will remain the theme Sunday and Monday as the
weak shear axis is slowly lifted back N and W, trapped atop the SE
CONUS ridge and detached from the Westerlies.

The SE U.S. ridge should begin to flatten out early next week while
the death ridge over Four Corners region begins to amplify and
expand E into the Srn Plains. However, the ECMWF remains more
bullish with the Ewd expansion of the ridge over the Ark-La-Tex than
the GFS, which actually carves a rather deep trough along/E of the
MS Valley by midweek. Not quite buying into this scenario just yet,
but after brief respite from the extreme heat and humidity through
Friday, look for temps to climb back into the mid and possibly upper
90s in most locales this weekend and especially early next week. /15/

PREV DISCUSSION... /issued 133 PM CDT Tue Jul 31 2018/

UPDATE...
Made temp and dewpoint adjustments to reinitialize as portions of
ne TX rapidly rose to near 90 degrees by noon as soon as the
clouds cleared out of the area, but before any cold air advection
settled in. Also removed morning wording, which contained more in
the way of clouds and rain chances./07/

PREV DISCUSSION... /issued 1254 PM CDT Tue Jul 31 2018/

AVIATION...
Convection becmg more isold as moisture becmg more shallow. Left
in another two to three hours at klfk, keld, and kmlu, along with
mvfr cigs near convection. Northerly winds today with prefrontal
trough, otherwise lgt and vrbl until cold front wrapping into ne
TX maintains lgt north winds into night and Wed mrng. Klfk, kmlu,
and keld may see some low clouds and fog overngiht due to wet
ground and lower daytime highs coupled with a slower cooling of
dewpoints overnight./07/.

PREV DISCUSSION... /issued 1113 AM CDT Tue Jul 31 2018/

UPDATE...
Convection across the area has become more scattered with mid lvl
dry air intruding in advance of sfc front, still near I-30. Heavy
rain which ha.SHORT TERM...

LONG TERM...

s caused overnight flooding across portions of East
TX lakes has fortunately shifted into se TX. Adjusted fcst to
allow for a gradual tapering of pops from the late morning to
early eve period. Have also lowered aftn highs at most locations
due both to the cloud cover south of front and the temp gradient
profile upstream of the front, as do not expect temps to rise more
than 10 degrees at most from late morning readings in either
sector./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  91  69  93 /  10   0   0   0
MLU  69  89  67  91 /  30  10  10   0
DEQ  61  89  65  92 /   0   0   0   0
TXK  64  89  67  91 /  10   0   0   0
ELD  63  89  65  92 /  20   0   0   0
TYR  66  92  68  94 /   0   0   0   0
GGG  67  91  68  93 /  10   0   0   0
LFK  69  92  68  94 /  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/99
Hazardous weather outlook, Jul 31, 2:20 PM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
320 PM CDT Tue Jul 31 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
320 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to widely scattered afternoon showers and thunderstorms
will be possible Saturday through Monday across much of the Four
State Region, as low level moisture begins to increase once a weak
upper level disturbance drifts back west across the area. Locally
gusty winds and brief heavy rainfall will be possible in the
stronger storms. Afternoon temperatures will also continue a
gradual warming trend late this week, climbing into the mid 90s
this weekend and early next week. With the increase in humidity
levels expected this weekend, heat indices will range from 100 to
105 degrees through at least early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

15

In the hours before

Special weather statement, Jul 31, 7:52 PM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
852 PM CDT TUE JUL 31 2018

LAZ005-013-014-010230-
Lincoln LA-Ouachita LA-Jackson LA-
852 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...SOUTHWESTERN OUACHITA
AND SOUTHEASTERN LINCOLN PARISHES UNTIL 930 PM CDT...

At 851 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Claiborne to 8 miles southeast
of Ruston to 12 miles southeast of Grambling to 6 miles northeast of
Jonesboro. Movement was south at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Choudrant, Chatham, Quitman, Eros, Cheniere, Calhoun, Mineral
Springs, Caderville, Eureka, Lapine and Folksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3238 9222 3231 9232 3224 9235 3216 9253
      3234 9276 3248 9259 3257 9256 3259 9241
      3258 9241 3258 9232 3246 9221
TIME...MOT...LOC 0151Z 356DEG 24KT 3253 9241 3247 9252 3239 9258 3232
9264

06
Special weather statement, Jul 31, 8:43 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
943 PM CDT TUE JUL 31 2018

LAZ013-014-019-021-010330-
Caldwell LA-Winn LA-Ouachita LA-Jackson LA-
943 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...
SOUTHEASTERN JACKSON...SOUTHWESTERN OUACHITA AND NORTHEASTERN WINN
PARISHES UNTIL 1030 PM CDT...

At 941 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Brownsville-Bawcom to 19
miles southeast of Ruston to near Jonesboro. Movement was southeast
at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jonesboro, Chatham, Dodson, Sikes, Vixen and Hudson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3220 9209 3213 9226 3209 9235 3204 9248
      3197 9267 3213 9283 3228 9263 3233 9251
      3239 9230
TIME...MOT...LOC 0241Z 312DEG 11KT 3231 9235 3229 9246 3224 9258 3216
9275

06
Local storm report, Jul 31, 11:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1253 AM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     TSTM WND DMG     5 ESE DODSON            32.06N 92.58W
07/31/2018                   WINN               LA   PUBLIC

            TREE DOWN ONE HALF MILE EAST OF HWY 34 ON
            AUNT MARIES ROAD.

&&

09
Local storm report, Jul 31, 11:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1254 AM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     5 E DODSON              32.08N 92.58W
07/31/2018                   WINN               LA   PUBLIC

            TREE DOWN AT THE INTERSECTION OF LA HWYS 34
            AND 126.

&&

09
Local storm report, Jul 31, 11:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1255 AM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     TSTM WND DMG     5 ESE DODSON            32.06N 92.58W
07/31/2018                   WINN               LA   PUBLIC

            CORRECTED TIME. TREE DOWN ONE HALF MILE EAST
            OF HWY 34 ON AUNT MARIES ROAD.

&&

09
Local storm report, Jul 31, 11:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1257 AM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     1 E DODSON              32.08N 92.65W
07/31/2018                   WINN               LA   PUBLIC

            TREE DOWN ON HWY 126 JUST EAST OF DODSON.

&&

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Sevier

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Sevier forecast zone
Reported by
Drought Monitor
Coordinates
33.997, -94.241 (the zone’s center; the record gives no point)

Drought, Howard

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
34.089, -93.993 (the zone’s center; the record gives no point)

Drought, Hempstead

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Hempstead forecast zone
Reported by
Drought Monitor
Coordinates
33.735, -93.668 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776321, 776322, 776323.